Missouri, 2024

Dense Fog in Missouri, March 2, 2024

March 2, 2024 · NWS PAH · 11 events in 11 counties and zones

With clearing skies and calm winds with lingering low-level moisture, dense fog developed in Southeast Missouri for the pre-dawn through early morning hours on the 2nd.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

With clearing skies and calm winds with lingering low-level moisture, dense fog developed in Southeast Missouri for the pre-dawn through early morning hours on the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 10:46 PM CST, 3 hours 44 minutes earlier. Its key messages:

  • Weekend warmup will see 60s Saturday with 70s to begin the new week.
  • Next best rain chance with thunder is late Monday through Tuesday night.
Area forecast discussion, Mar 1, 10:46 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1046 PM CST Fri Mar 1 2024

.KEY MESSAGES...

- Weekend warmup will see 60s Saturday with 70s to begin the new
  week.

- Next best rain chance with thunder is late Monday through
  Tuesday night.

&&

.UPDATE...
Issued at 1045 PM CST Fri Mar 1 2024

Updated Aviation discussion for the 06z TAF issuance.

&&

.DISCUSSION...
Issued at 1230 PM CST Fri Mar 1 2024

The pcpn will be ending early this evening as the moisture axis
departs eastward. The clouds may linger, at least until the
upper trof makes passage by around midnight. It's possible the
lingering low level moisture may result in some fog/light
drizzle tonight as well.

The weekend warmup is still on tap. Troffing west teleconnects
to ridging east, netting a nice height rise here that translates
to 60s for highs Saturday, and then near record mid 70s highs with
breezy southerlies really pumping the warmth in Sunday.

With warmth, comes moisture not far to follow, and that's the
case going into the new work week as dew points push 60F by
Monday. A frontal system approaches (Monday) and makes passage
(Tuesday) and pops will increase, peak, and then diminish along
with the front. There will be enough instability to maybe
include some thunder with those pops, particularly from late
Monday through Tuesday night. QPF is a little lower with the 12Z
model suite, averaging 1/2-3/4" cumulative rainfall for the
event.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1045 PM CST Fri Mar 1 2024

Low confidence forecast regarding the evolution of the low stratus
and fog develop through 15z, then high confidence of VFR
conditions the remainder of the forecast period. The
expectation is that IFR/LIFR low stratus and fog/drizzle
impacting EVV, OWB, and PAH will gradually lift as the upper-
level trough shifts east of the region.

As the stratus clears, some fog development is possible towards
daybreak at CGI and MVN as well, but confidence is low
regarding the intensity. Introduced TEMPO MVFR restrictions in
the 10-14z window as a start. Once the clouds and fog clear the
region, VFR conditions with mostly clear skies are expected
under light S to SSE winds at 5-10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DWS
DISCUSSION...DH
AVIATION...DWS
Hazardous weather outlook, Mar 1, 7:33 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
733 PM CST Fri Mar 1 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
733 PM CST Fri Mar 1 2024 /833 PM EST Fri Mar 1 2024/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Tonight.

Patchy dense fog development is possible late tonight into early
Saturday morning, mainly across the Ozark Foothills of southeast
Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rumbles of thunder cannot be ruled out near a cold front
that will make its passage Monday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Cape Girardeau

When
March 2, 2:30 AM CST to 8:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
March 2, 3:00 AM CST to 9:00 AM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Stoddard

When
March 2, 3:00 AM CST to 9:00 AM CST
Where
Stoddard forecast zone
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
March 2, 3:00 AM CST to 9:00 AM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
March 2, 3:00 AM CST to 9:00 AM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
March 2, 4:00 AM CST to 9:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Bollinger

When
March 2, 4:00 AM CST to 9:00 AM CST
Where
Bollinger forecast zone
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Dense Fog, Carter

When
March 2, 4:00 AM CST to 9:00 AM CST
Where
Carter forecast zone
Reported by
AWOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
March 2, 4:00 AM CST to 9:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Dense Fog, Ripley

When
March 2, 4:00 AM CST to 9:00 AM CST
Where
Ripley forecast zone
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Dense Fog, Butler

When
March 2, 4:00 AM CST to 9:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1164670, 1164671, 1164672, 1164673, 1164674, 1164675, 1164676, 1164677, 1164678, 1164679, 1164680.